Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

PMS

Get Email Updates

PMS Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Abnormal Uterine Bleeding While Using Birth Control Indicates Issues

By Christine Jeffries
 
Rate This

If you are having breakthrough bleeding, or otherwise irregular periods, while taking birth control, the pill you’re on may not be right for you or could indicate something more serious.

Assuming you take the pill on time and don't miss any, it should regulate your period, and provide some possible secondary benefit (acne control, decreased or diminished periods, help treat cyclical mood disorder symptoms, etc.).

I started taking the Yaz® birth control pill for its advertised effectiveness against PMDD symptoms. I understand that taking birth control isn’t the primary method for treating mood disorder, but if it helps, why not? I’m all about killing two or more birds with one stone whenever possible.

I recently visited with a nurse practitioner at my OB/GYN's office for my annual exam. I was mildly concerned about the spotting between periods, so I decided to mention it. I had heard and read in the product literature that women taking the pill could experience some spotting between periods.

I had no idea that what I was experiencing was indicative this pill might not be the right choice for me. In some cases, breakthrough bleeding could be indicative of a more serious issue, like fibroids, polyps, infection, or disease, so it’s best to contact your OB/GYN’s office for direction if it happens. I found this article online to help explain abnormal uterine bleeding further: http://www.uptodate.com/patients/content/topic.do?topicKey=wom_issu/2281

The nurse practitioner did my pap & pelvic exam as scheduled. The pap came back normal, so she said that the pill was on top of her list of possible reasons. She told me that it’s typical that all women may have breakthrough bleeding on any particular pill.

I was instructed to finish the pack I’m currently on, and to try a different pill next. After three months if I’m still experiencing breakthrough bleeding, I need to contact the OB/GYN office again. At that time, a sonogram may be needed to delve further into the problem.

Christine Jeffries is a writer/editor for work and at heart, and lives in a home of testosterone with her husband and two sons.

Add a Comment2 Comments

EmpowHER Guest
Anonymous

I am in the same boat as you are but yaz is apparently the only pill that treats pmdd so I am sticking to it pretty stubbornly! My doc thinks my bleeding is caused by too little estrogen (tax is a very low dose) so she is most likely going to prescribe an estrogen supplement for the first week of my cycle. Hope all goes well with you!

March 23, 2014 - 8:53am
EmpowHER Guest
Anonymous

oh wao,, Great man, look at your words, what a piece of wisdom.... I want to be like you, please accept me under your mentorship Mp3 Download Free

December 14, 2013 - 1:25pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Improved

1988 Health

Changed

839 Lives

Saved

716 Lives
61 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results